Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 73, NWS Columbia, SC

May 5, 2020Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 5, 2020, 7:52 PM EDT for Lancaster County, South Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2020, 7:52 PM EDT (23:52 UTC)
Expired
May 5, 2020, 8:30 PM EDT
In force
38 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lancaster County, SC

The radar

The Columbia radar (KCAE), 79 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 8:25 PM EDTHAIL 0.751 Ene Kershaw, SCPICTURE ON SOCIAL MEDIA SHOWS PENNY SIZED HAIL NEAR KERSHAW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 3:53 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1899 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
444 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

573 
WUUS52 KCAE 052352
SVRCAE
SCC057-060030-
/O.NEW.KCAE.SV.W.0073.200505T2352Z-200506T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
752 PM EDT Tue May 5 2020

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southern Lancaster County in central South Carolina...

* Until 830 PM EDT.

* At 751 PM EDT, a severe thunderstorm was located near Richburg, or
  12 miles east of Chester, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lancaster, Kershaw, Elgin, Heath Springs, Irwin, Bell Town Fire
  Station, Kirk Air Base, Faith Christian School, Forty Acre Rock
  Preserve, Pleasant Hill, Kershaw Correctional Institution, Bear
  Creek Park, McDonald Green Elementary School and Lancaster Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3468 8047 3458 8050 3456 8055 3451 8052
      3449 8055 3449 8058 3450 8059 3450 8063
      3448 8066 3451 8070 3449 8072 3449 8075
      3454 8074 3450 8081 3451 8088 3465 8089
      3469 8086 3471 8087
TIME...MOT...LOC 2351Z 278DEG 40KT 3464 8100 

HAIL...1.00IN
WIND...60MPH
 
$$

fwa
1 follow-up statement
861 
WWUS52 KCAE 060012
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
812 PM EDT Tue May 5 2020

SCC057-060030-
/O.CON.KCAE.SV.W.0073.000000T0000Z-200506T0030Z/
Lancaster SC-
812 PM EDT Tue May 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHERN LANCASTER COUNTY...

At 812 PM EDT, a severe thunderstorm was located over Heath Springs,
or 9 miles southeast of Lancaster, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lancaster, Kershaw, Elgin, Heath Springs, Irwin, Kirk Air Base, Faith
Christian School, Forty Acre Rock Preserve, Pleasant Hill, Kershaw
Correctional Institution, Bear Creek Park, McDonald Green Elementary
School and Lancaster Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.

&&

LAT...LON 3468 8047 3458 8050 3456 8055 3451 8052
      3449 8055 3449 8058 3450 8059 3450 8063
      3448 8066 3451 8070 3449 8072 3449 8075
      3454 8074 3450 8081 3451 8088 3462 8084
      3469 8086 3470 8086 3471 8087
TIME...MOT...LOC 0012Z 278DEG 40KT 3461 8071 

HAIL...1.00IN
WIND...60MPH
 
$$

fwa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 7:33 PM EDT, 19 minutes earlier.

Area forecast discussion, May 5, 7:33 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
733 PM EDT Tue May 5 2020

.SYNOPSIS...
Warm front near the NC/SC border and a low pressure system
approaching from the Upstate leading to a severe weather threat
this evening. The low pressure system will move off the coast
late tonight and cooler and drier air will spread into the area
through the mid week. Another chance of rain Friday as a cold
front moves through the area.

&&

.NEAR TERM /UNTIL 7 AM WEDNESDAY MORNING/...
Potential for organized severe weather this evening. Supercells
may be possible with directional shear so can't rule out
isolated tornado although main threat bowing segments and severe
hail.

Upper level trough over the Upper Midwest region will amplify
and move southeast into the Ohio Valley this evening. Frontal
boundary appears to be setting up near the NC/SC border and air
mass south of the front becoming moderately unstable. Stronger
instability appears to be setting up over north Ga where mid
level lapse rates steeper and higher theta-e air located. As
cold front moves east expect this more unstable air to spread
into SC in the warm sector as temperatures rise to near 90.
Expect SFC based CAPE around 2000 J/kg as cap over central SC
weakens. CAMS suggest a MCS possible this evening near a triple
point low over the Upstate moving east near the front where
convergence will be strongest. SPC has slight risk north
Midlands. The convection may propagate to the southeast in warm
sector as outflows develop which increases severe threat for at
least the Columbia area. Therefore, raised pops all areas to
account for this potential. The severe threat appears to focused
in the early evening. Convection will move east and diminish
overnight. Mixing ahead of cold front will keep temps up a
bit...(upper 50s) by morning mainly in the Piedmont and west
Midlands with mid 60s in the east.

&&

.SHORT TERM /7 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Cold front will be pushing east of the forecast area early Wednesday
morning, with cooler and drier air filtering into the area through
the day.  The temperatures during the afternoon hours will be a good
10 to 15 degrees cooler than previous few days, with afternoon highs
across the Pee Dee in the lower 70s, while areas across the southern
CSRA reach the upper 70s.  Winds during the afternoon expected to
remain breezy, but below lake wind advisory criteria at this time.

The dry weather and below normal temperatures will remain through
Thursday night as high pressure settles across the area. As for t
Temperatures, Lows each night fall into the 40s.  Highs on Thursday
in the upper 60s to lower 70s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Temperatures continue to be below normal through Monday.  The deep
eastern US trough will bring another shortwave and surface front
into and through the area Friday night.  Moisture continues to be
limited ahead of the front which will also limit instability. Kept
mention of chance pops in rain showers Friday night with the frontal
passage. High temperatures will generally be in the 70s with lows in
the 40s to lower 50s.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Guidance supports VFR Conditions through the period. However there
is a threat of organized convection this evening mainly north of the
terminals...but could affect CAE and CUB.

A frontal boundary has set up along the NC/SC border. Moderately to
strongly unstable airmass south of the front this evening.
Strong/severe convection near the front tracking east. Will
continue thunderstorms in the vicinity of CAE and CUB as a cold
front moves through later tonight. Southwest winds around 10
knots this evening becoming west 5 to 10 knots as cold front
moves through during the early morning hours. West to northwest
winds becoming strong and gusty by midday across the TAF sites
as the pressure gradient increases.

EXTENDED AVIATION OUTLOOK...A cold front will move into the
area Friday into Friday night with possible restrictions in
showers.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 5, 5:01 AM EDT, 14 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
501 AM EDT Tue May 5 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
060915-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
501 AM EDT Tue May 5 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Isolated to scattered severe storms may develop this evening along
a warm front in the Northern Midlands. Gusty winds and large hail
are the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Special weather statement, May 5, 7:21 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Columbia SC
721 PM EDT Tue May 5 2020

SCZ016-052345-
Chesterfield SC-
721 PM EDT Tue May 5 2020

...Strong Thunderstorms Will Impact Portions of northern Chesterfield
County Until 745 PM EDT....

At 721 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Pageland, or 20 miles southeast of Monroe,
moving east at 35 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Cheraw, Pageland, Chesterfield, Cheraw State Park, Northeastern
Technical College, Cheraw Municipal Airport, Ruby, Patrick, Mount
Croghan, McFarlan, Chesterfield Ruby Middle School, Cheraw Fish
Hatchery, Bay Springs Fire Station, Chesterfield Detention Center and
Central High School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

&&

LAT...LON 3460 7981 3453 7983 3453 7985 3468 8043
      3482 8037 3481 7994 3476 7993 3474 7989
      3468 7986 3466 7983 3465 7980 3464 7980
      3461 7978
TIME...MOT...LOC 2321Z 276DEG 33KT 3475 8034

WRS
Local storm report, May 5, 7:43 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
743 PM EDT TUE MAY 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             5 SW IRWIN              34.64N 80.87W
05/05/2020  E1.50 INCH       LANCASTER          SC   PUBLIC

            PUBLIC REPORTED PING PONG BALL SIZE HAIL IN
            THE EDGEWATER COMMUNITY IN LANCASTER COUNTY.
            REPORT VIA TWITTER WITH VIDEO.

&&

WRS
Local storm report, May 5, 7:49 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
749 PM EDT TUE MAY 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND DMG     2 ESE HEATH SPRINGS     34.58N 80.65W
05/05/2020                   LANCASTER          SC   TRAINED SPOTTER

            LARGE TREE DOWN ON KERSHAW CAMDEN HWY IN
            BETWEEN HEATH SPRINGS AND KERSHAW.

&&

WRS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 12:29 AM EDTSpecial Weather StatementCAEChesterfield31 min
May 5, 12:41 AM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster34 min
May 5, 1:17 AM EDTSpecial Weather StatementCAEChesterfield28 min
May 5, 1:23 AM EDTSevere Thunderstorm WarningCAEChesterfield24 min
May 5, 3:31 AM EDTSevere Thunderstorm WarningCAEFairfield, Newberry44 min
May 5, 4:07 AM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Newberry38 min
May 5, 4:28 AM EDTSpecial Weather StatementCAENewberry17 min
May 5, 4:47 AM EDTSpecial Weather StatementCAEChesterfield, Kershaw, Lancaster58 min
May 5, 5:25 AM EDTSpecial Weather StatementCAELee35 min
May 5, 6:33 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster42 min
May 5, 6:55 PM EDTTornado WarningCAEKershaw, Lancaster35 min
May 5, 7:13 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster47 min
May 5, 7:21 PM EDTSpecial Weather StatementCAEChesterfield24 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.